IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Optimal Maturity of Government Debt with Incomplete Markets

  • Francisco Buera

    (University of Chicago)

  • Juan Pablo Nicolini

    (Universidad di Tella)

In this paper we show how risk free bonds of different maturities can be used to replace state contingent debt in a general equilibrium dynamic optimal taxation problem. In particular, we show that if the state of the economy can only take a finite number N of values each period, then the government can support the complete markets Ramsey allocation issuing bonds of J> N different maturities. We also show that the optimal maturity structure does depend on teh relationship between the term strucutre of interest rates and goverenment expenditures. In the case that intreset rates are positively correlated with government expenditures in the Ramsey solution, then the government must hold short run assets and long term liabilites.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://fmwww.bc.edu/RePEc/es2000/1769.pdf
File Function: main text
Download Restriction: no

Paper provided by Econometric Society in its series Econometric Society World Congress 2000 Contributed Papers with number 1769.

as
in new window

Length:
Date of creation: 01 Aug 2000
Date of revision:
Handle: RePEc:ecm:wc2000:1769
Contact details of provider: Phone: 1 212 998 3820
Fax: 1 212 995 4487
Web page: http://www.econometricsociety.org/pastmeetings.asp
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Lucas, Robert Jr. & Stokey, Nancy L., 1983. "Optimal fiscal and monetary policy in an economy without capital," Journal of Monetary Economics, Elsevier, vol. 12(1), pages 55-93.
  2. Albert Marcet & Thomas J. Sargent & Juha Seppala, 1996. "Optimal taxation without state-contingent debt," Economics Working Papers 170, Department of Economics and Business, Universitat Pompeu Fabra, revised Oct 2001.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ecm:wc2000:1769. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.